Georgia, 2003

Winter Weather in Georgia, February 6, 2003

February 6, 2003 · NWS FFC · 14 events in 14 counties and zones

A weak upper-level disturbance combined with temperatures near 32 degrees Fahrenheit to produce light snow across several north Georgia counties. While most of these counties only received a trace of snow or sleet, the higher elevations of Dade, Dawson, Towns, Union, and White counties received 1 to 2 inches of snow.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper-level disturbance combined with temperatures near 32 degrees Fahrenheit to produce light snow across several north Georgia counties. While most of these counties only received a trace of snow or sleet, the higher elevations of Dade, Dawson, Towns, Union, and White counties received 1 to 2 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 10:47 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 6, 10:47 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EST THU FEB 6 2002

TWEAKING THE FORECAST A BIT. NORTHEAST MOUNTAINS WILL BE A CLOSE
CALL AS FAR AS ACCUMULATION. MODEL SOUNDINGS CONTINUE TO SHOW
IT WARMING IN THE LOWER LEVELS BUT HIGHER ELEVATIONS COULD STILL
SEE AN INCH OR SO OF SNOW. 850 TO 700 FORECAST THICKNESS AROUND 1545
IN MOUNTAINS THIS AFTERNOON AND WET BULB AT 925 MB NEAR ZERO THEREFORE
A BORDERLINE SITUATION. ELSEWHERE IN NORTH MOSTLY RAIN OR A MIXTURE
WITH NO ACCUMULATION. WARMING CONTINUES INTO FIRST PART OF NIGHT AND
THEN COOLING LATER BUT PRECIPITATION ENDS BY THEN.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
Hazardous weather outlook, Feb 6, 6:06 AM EST, 8 hours 54 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 AM EST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

A WINTERY MIX POSSIBLE ACROSS EXTREME NORTH GEORGIA TODAY AND
TONIGHT.

.SYNOPSIS...
LOW PRESSURE TRAVELING ALONG THE NORTHERN GULF COAST IS SPREADING
PRECIPITATION INTO THE STATE. TEMPERATURES ACROSS SOME LOCATIONS OF
NORTH GEORGIA WILL BE COLD ENOUGH FOR SOME OF THIS PRECIPITATION TO
FALL IN THE FORM OF SLEET OR SNOW TODAY AND TONIGHT.

.PRIMARY HAZARD...THE PRIMARY HAZARD WILL BE SLEET AND SNOW.

.DISCUSSION...
PRECIPITATION WILL MOVE INTO NORTH AND CENTRAL GEORGIA THIS
MORNING...BECOMING MORE WIDESPREAD THIS AFTERNOON AND EVENING.
TEMPERATURES ACROSS SOME LOCATIONS OF NORTH GEORGIA WILL BE COLD
ENOUGH FOR SOME OF THIS PRECIPITATION TO FALL IN THE FORM OF SLEET
OR SNOW. THE BEST CHANCE WILL BE IN THE AREA NORTH OF A LINE FROM
ROME TO GAINESVILLE WHERE THE WINTER PRECIPITATION WILL BE MORE
PERSISTENT. SLEET AND SNOW...ALONG WITH SOME RAIN...COULD OCCUR OVER
THIS AREA. THE BEST CHANCE OF ACCUMULATING SNOW...MAINLY ON THE
GRASS...WILL BE NORTH OF A DAWSONVILLE TO CLEVELAND LINE...WHERE UP
TO AN INCH IS POSSIBLE.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

In the hours before

Special weather statement, Feb 6, 12:10 PM EST, 2 hours 50 minutes before
GAZ001>009-011>016-019-020-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1210 PM EST THU FEB 6 2003

...WINTERY WEATHER OCCURRING ACROSS PORTIONS OF EXTREME NORTH
GEORGIA...

A WEAK AREA OF LOW PRESSURE NEAR THE LOUISIANA GULF COAST AT MIDDAY
WILL MOVE EAST ALONG THE GULF COAST THIS AFTERNOON AND TO THE COAST
OF GEORGIA AND THE CAROLINAS TONIGHT. RAIN HAS SPREAD ACROSS MOST OF
NORTH AND CENTRAL GEORGIA THIS MORNING AND WILL CONTINUE THROUGHOUT
THE AFTERNOON AND EVENING BEFORE TAPERING OFF LATE TONIGHT. SOME
LIGHT SNOW HAS BEEN REPORTED IN EXTREME NORTH GEORGIA WHERE
TEMPERATURES ARE HOVERING IN THE MID TO UPPER 30S. A LIGHT DUSTING
OF SNOW HAS ACCUMULATED ON BRASSTOWN BALD MOUNTAIN WITH SNOW FLURRIES
REPORTED AROUND BLUE RIDGE AND BLAIRSVILLE.

A MIXTURE OF RAIN...SLEET...AND SNOW CAN BE EXPECTED IN EXTREME
NORTH GEORGIA THROUGH THE AFTERNOON. SOME LIGHT ACCUMULATION COULD
OCCUR IN THE HIGHER ELEVATIONS WITH POSSIBLY UP TO AN INCH IN SPOTS.
SOME WARMING ALOFT IS EXPECTED LATER THIS AFTERNOON AND TONIGHT RESULTING
IN MOST OF THE PRECIPITATION CHANGING TO RAIN.

RESIDENTS IN EXTREME NORTH GEORGIA SHOULD CONTINUE TO MONITOR THE
DEVELOPMENT OF THIS WEATHER SITUATION. MOTORIST SHOULD STAY ALERT
FOR THE POSSIBILITY OF SOME ICE OR SLUSH ON ROADS ESPECIALLY IN
HIGHER TERRAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Banks

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Banks forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Winter Weather, Catoosa

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Catoosa forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

Winter Weather, Cherokee

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Cherokee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Winter Weather, Dade

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Dade forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Winter Weather, Dawson

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Dawson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Winter Weather, Fannin

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Fannin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Winter Weather, Gilmer

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Gilmer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Winter Weather, Lumpkin

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Lumpkin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Winter Weather, Murray

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Murray forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Winter Weather, Pickens

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Pickens forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Winter Weather, Towns

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Towns forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Winter Weather, Walker

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
Walker forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 6, 3:00 PM EST to 8:00 PM EST
Where
White forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340915, 5340916, 5340917, 5340918, 5340919, 5340920, 5340921, 5340922, 5340923, 5340924, 5340925, 5340926, 5340927, 5340928.